Alert archive / Michigan / Wind Advisories in 2022

Wind Advisory 10, NWS Grand Rapids, MI

December 2, 202223 counties in Michigan

NWS Grand Rapids, MI issued this wind advisory at Dec 2, 2022, 11:47 AM EST for 23 counties in Michigan. It took effect at Dec 2, 2022, 7:00 PM EST. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Dec 2, 2022, 11:47 AM EST (16:47 UTC)
In effect from
Dec 2, 2022, 7:00 PM EST
Expired
Dec 3, 2022, 10:00 AM EST
In force
15 hr
Issued by
NWS Grand Rapids, MI
All 23 counties

Allegan County, MI, Barry County, MI, Calhoun County, MI, Clare County, MI, Clinton County, MI, Eaton County, MI, Gratiot County, MI, Ingham County, MI, Ionia County, MI, Isabella County, MI, Jackson County, MI, Kalamazoo County, MI, Kent County, MI, Lake County, MI, Mason County, MI, Mecosta County, MI, Montcalm County, MI, Muskegon County, MI, Newaygo County, MI, Oceana County, MI, Osceola County, MI, Ottawa County, MI, Van Buren County, MI

The radar

The Grand Rapids radar (KGRR), 27 km from the middle of the area, began a volume at 16:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 4.8 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2022-12-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2022-12-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 287 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2377 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
287 m²/s²
0-3 km storm-relative helicity
438 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

948 
WWUS73 KGRR 021647
NPWGRR

URGENT - WEATHER MESSAGE
National Weather Service Grand Rapids MI
1147 AM EST Fri Dec 2 2022

MIZ037>040-043>046-050>052-056>059-064>067-071>074-030100-
/O.NEW.KGRR.WI.Y.0010.221203T0000Z-221203T1500Z/
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
Including the cities of Ludington, Baldwin, Reed City, Clare, 
Hart, Fremont, Big Rapids, Mount Pleasant, Muskegon, Greenville, 
Alma, Grand Haven, Jenison, Grand Rapids, Ionia, St. Johns, 
Holland, Hastings, Charlotte, Lansing, South Haven, Kalamazoo, 
Battle Creek, and Jackson
1147 AM EST Fri Dec 2 2022

...WIND ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 10 AM EST
SATURDAY...

* WHAT...Southwest winds of 15 to 30 mph this afternoon will 
  increase further tonight. Late tonight and into Saturday morning
  behind a cold front strong wind gusts from the southwest and 
  west are expected. Wind gusts will push towards 50 mph in 
  counties adjacent to Lake Michigan. Inland, wind gusts will 
  likely reach 45 mph. 

* WHERE...Portions of central, south central, southwest and west 
  central Michigan.

* WHEN...From 7 PM this evening to 10 AM EST Saturday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Wind will increase from this afternoon into
  tonight from the south and southwest. Late tonight and into
  Saturday morning strong winds gusts are expected with the
  passage of a cold front. Wind gusts of 45 to 50 mph will be
  common. Strongest wind gusts are expected to occur between 400
  am and 1000 am. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/grr

DUKE
4 follow-up statements
013 
WWUS73 KGRR 022044
NPWGRR

URGENT - WEATHER MESSAGE
National Weather Service Grand Rapids MI
344 PM EST Fri Dec 2 2022

MIZ037>040-043>046-050>052-056>059-064>067-071>074-030445-
/O.CON.KGRR.WI.Y.0010.221203T0000Z-221203T1500Z/
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
Including the cities of Ludington, Baldwin, Reed City, Clare, 
Hart, Fremont, Big Rapids, Mount Pleasant, Muskegon, Greenville, 
Alma, Grand Haven, Jenison, Grand Rapids, Ionia, St. Johns, 
Holland, Hastings, Charlotte, Lansing, South Haven, Kalamazoo, 
Battle Creek, and Jackson
344 PM EST Fri Dec 2 2022

...WIND ADVISORY REMAINS IN EFFECT FROM 7 PM THIS EVENING TO
10 AM EST SATURDAY...

* WHAT...Southwest winds of 15 to 30 mph this evening are expected
  to increase overnight. Behind a cold front from late tonight and
  into Saturday morning strong wind gusts from the southwest and
  west are expected. Wind gusts of 50-55 mph are possible towards
  Lake Michigan with gusts of 45-50 mph inland away from the lake.

* WHERE...Portions of central, south central, southwest and west 
  central Michigan.

* WHEN...From 7 PM this evening to 10 AM EST Saturday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Strongest wind gusts are expected to occur
  between roughly 400 AM and 1000 AM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/grr

DUKE
536 
WWUS73 KGRR 030315
NPWGRR

URGENT - WEATHER MESSAGE
National Weather Service Grand Rapids MI
1015 PM EST Fri Dec 2 2022

MIZ037>040-043>046-050>052-056>059-064>067-071>074-031115-
/O.CON.KGRR.WI.Y.0010.000000T0000Z-221203T1500Z/
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
Including the cities of Ludington, Baldwin, Reed City, Clare, 
Hart, Fremont, Big Rapids, Mount Pleasant, Muskegon, Greenville, 
Alma, Grand Haven, Jenison, Grand Rapids, Ionia, St. Johns, 
Holland, Hastings, Charlotte, Lansing, South Haven, Kalamazoo, 
Battle Creek, and Jackson
1015 PM EST Fri Dec 2 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 AM EST SATURDAY...

* WHAT...Southwest winds gusting to 40 to 50 mph, becoming west
  late tonight. Highest gusts between 4 am and 9 am, strongest 
  near Lake Michigan.
 
* WHERE...Portions of central, south central, southwest and west 
  central Michigan.

* WHEN...Until 10 AM EST Saturday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/grr
313 
WWUS73 KGRR 030826
NPWGRR

URGENT - WEATHER MESSAGE
National Weather Service Grand Rapids MI
326 AM EST Sat Dec 3 2022

MIZ037>040-043>046-050>052-056>059-064>067-071>074-031500-
/O.CON.KGRR.WI.Y.0010.000000T0000Z-221203T1500Z/
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
Including the cities of Ludington, Baldwin, Reed City, Clare, 
Hart, Fremont, Big Rapids, Mount Pleasant, Muskegon, Greenville, 
Alma, Grand Haven, Jenison, Grand Rapids, Ionia, St. Johns, 
Holland, Hastings, Charlotte, Lansing, South Haven, Kalamazoo, 
Battle Creek, and Jackson
326 AM EST Sat Dec 3 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 AM EST THIS MORNING...

* WHAT...West winds 20 to 30 mph with gusts up to 45 mph.

* WHERE...Portions of central, south central, southwest and west 
  central Michigan.

* WHEN...Until 10 AM EST this morning.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/grr
605 
WWUS73 KGRR 031512
NPWGRR

URGENT - WEATHER MESSAGE
National Weather Service Grand Rapids MI
1012 AM EST Sat Dec 3 2022

MIZ037>040-043>046-050>052-056>059-064>067-071>074-031615-
/O.EXP.KGRR.WI.Y.0010.000000T0000Z-221203T1500Z/
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
Including the cities of Ludington, Baldwin, Reed City, Clare, 
Hart, Fremont, Big Rapids, Mount Pleasant, Muskegon, Greenville, 
Alma, Grand Haven, Jenison, Grand Rapids, Ionia, St. Johns, 
Holland, Hastings, Charlotte, Lansing, South Haven, Kalamazoo, 
Battle Creek, and Jackson
1012 AM EST Sat Dec 3 2022

...WIND ADVISORY HAS EXPIRED...

Wind gusts are no longer expected to reach Wind Advisory criteria
of 45 mph and therefore the advisory has been allowed to expire.

$$

For more information from the National Weather Service visit
https://weather.gov/grr

DUKE

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this wind advisory went out at Dec 2, 11:40 AM EST, 7 minutes earlier.

Area forecast discussion, Dec 2, 11:40 AM EST, 7 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
1140 AM EST Fri Dec 2 2022

LATEST UPDATE...
Update

.UPDATE...
Issued at 1139 AM EST Fri Dec 2 2022

More to follow in the afternoon discussion, but per coordination
with other offices we will be issuing a wind advisory from 00z
this evening through 15z on Saturday. We are most concerned about
the wind gusts near and behind the front late tonight into
Saturday morning. 45 mph gusts are advisory criteria and we feel
this is certainly possible along the lakeshore, where we may hit
50 mph. Inland, the wind gusts will be a bit more marginal, right
around 45 mph. NPWGRR to follow momentarily.

&&

.DISCUSSION...(Today through next Thursday)
Issued at 316 AM EST Fri Dec 2 2022

...Windy today...

Wind will increase today in response to a tightening pressure
gradient as low pressure over the Plains moves toward the Great
Lakes. Model ensemble wind gust progs have nudged down a bit but
still support wind gusts over 40 MPH especially after midnight as
the cold front arrives. Bufkit wind profiles also tap into the 45kt
range after 06z. Given the slight downward trend in wind speed
forecasts, we're going to hold off on any headlines.

NamNest and HRRR shows light rain showers developing over the
western cwa late this evening just ahead of the cold front as
condensation pressure deficits take a nose dive. As the colder pours
in behind the front, some of the rain showers may mix with or change
to snow showers, especially over the northern cwa closer to the
coldest air. The northern row of counties may see an inch, but
generally a dusting elsewhere.

Boundary layer air really drys out Saturday and we should see a
return to some sunshine that will carry us through the weekend.

...Light rain possible Monday...

A weak low is progd to move across Ontario Monday dragging a weak
front with it. There is a chance we'll see some light rain/snow with
it, but much of the dynamics associated with it remain well north of
the cwa.

The rest of the week could remain dry. The ECMWF shows a low moving
out of the Gulf but remaining over the southern states. Meanwhile
the GFS is a bit farther north with the precipitation shield and may
clip the southern cwa with precipitation. Both models also show a
large high over southern Canada at that time, so we'll lean on that
high pushing the precipitation farther south.

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 626 AM EST Fri Dec 2 2022

A cold front will move across the region after 06z tonight. Ahead
of the front, winds will be gusting over 30 kts at times from the
southwest. Showers can be expected too after 00z. Cigs/vsbys will
fall to MVFR once the showers arrive this evening.

As the cold front moves through, a brief period of light snow may
develop at MKG...and perhaps GRR. However, chances for snow were
lower at GRR that we did not include it in the TAF.

&&

.MARINE...
Issued at 316 AM EST Fri Dec 2 2022

No changes to the marine headlines. Winds will ramp up this
afternoon and gales are expected from this afternoon through
Saturday afternoon. We'll likely need a Small Craft Advisory after
the Gale Warning ends.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Wind Advisory from 7 PM this evening to 10 AM EST Saturday for
     MIZ037>040-043>046-050>052-056>059-064>067-071>074.

LM...Small Craft Advisory until noon EST today for LMZ844>849.

     Gale Warning until 4 PM EST Saturday for LMZ844>849.

&&

UPDATE...Duke
DISCUSSION...04
AVIATION...04
MARINE...04
Hazardous weather outlook, Dec 2, 3:45 AM EST, 8 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
345 AM EST Fri Dec 2 2022

MIZ037>040-043>046-050>052-056>059-064>067-071>074-030845-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
345 AM EST Fri Dec 2 2022

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Wind gusts to 45 MPH are possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

LMZ844>849-030845-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
345 AM EST Fri Dec 2 2022

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Wind and waves will be hazardous to small craft.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Wind and waves will be hazardous to small craft through Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Nearby

Wind Advisories in Michigan, 2022Every wind advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.